Community

Can ANTIBIOTICS cause joint pain?

Since the December, 2001, publication of my article in the Annals of Pharmacotherapy,1 I’ve received hundreds of e-mails from people suffering from devastating, long-lasting side effects associated with Cipro, Levaquin, Floxin, and other fluoroquinolone antibiotics. Most of these people are young and had been healthy and active.
These antibiotics have legitimate uses in treating infectious diseases, but they are overused for minor conditions such as sinusitis, prostatitis, and bladder infections. My stance is that Cipro, Levaquin, and similar antibiotics should be used only when other, safer drugs are ineffective, or for organisms that are only sensitive to fluoroquinolones.

n National Public Radio in October 2001, I strongly believe that all people placed on these antibiotics should be warned about infrequent yet serious reactions that may cause joint, muscle, or tendon pain or rupture, nerve pain (burning, electrical sensations, tingling), muscle weakness, thinking or memory problems, heart palpitations, rapid heart rate, gastric problems, skin rash, or many other unusual physical or psychological symptoms. These reactions can occur quickly and suddenly, and patients should alert their doctors immediately.
Doctors, for their part, must recognize that these symptoms can lead to severe, long-term pain or dysfunction, and should stop the antibiotics immediately if at all possible. Because adverse reactions may increase in severity and duration with each exposure, patients with these reactions should not receive fluoroquinolones again. I’d hoped that my article would accomplish this, just as it prompted the U.S. Centers for Disease Control to alter their guidelines for treating anthrax. But it hasn’t had the same impact on the medical system.